MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0208
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/18/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the renal artery using penumbra smart coils (smart coil), a non-penumbra microcatheter, a 5f non-penumbra sheath , a 4f non-penumbra angiographic catheter, and a guidewire.It was noted that the patient¿s anatomy was moderately tortuous.During the procedure, the physician successfully implanted two smart coils in the target vessel using the microcatheter.While advancing the next smart coil through the middle of the microcatheter, the physician experienced resistance.Therefore, the smart coil was retracted and removed.Subsequently, the physician flushed the microcatheter.While advancing another smart coil through the microcatheter, the smart coil became stuck at the distal tip and would not advance any further.Therefore, the smart coil was also retracted and removed.The procedure was completed using two non-penumbra coils and a non-penumbra microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the first returned smart coil revealed offset coil winds on the proximal end of the embolization coil.If the smart coil is forcefully manipulated against resistance, damage such as offset coil winds may occur.The ovalization in the non-penumbra microcatheter may have contributed to resistance.Further evaluation revealed multiple kinks throughout the length of the pusher assembly and a fracture.This damage was incidental to the reported complaint.During the functional test, the embolization coil was unable to advanced out of its introducer sheath due to the offset coil winds.Evaluation of the second returned smart coil confirmed that the embolization coil was stuck inside the non-penumbra microcatheter and detached from its pusher assembly.Further evaluation revealed that the non-penumbra microcatheter distal shaft was ovalized.If the smart coil is forceful manipulated within a damage microcatheter resistance maybe encountered, and the embolization coil may detach from its pusher assembly.Further evaluation also revealed offset coil winds on the embolization coil.This damage was incidental to the reported complaint.During the functional test, the detached smart coil could not be removed from the non-penumbra microcatheter, and therefore, no functional testing could be performed.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2021-02014.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12457575
Report Number3005168196-2021-02013
Device Sequence Number1245573
Product Code HCG
UDI-Device Identifier00814548015552
UDI-Public00814548015552
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/10/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/29/2024
Device Model Number400SMTXSFT0208
Device Catalogue Number400SMTXSFT0208
Device Lot NumberF90683
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/31/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/20/2021
Supplement Date Received by Manufacturer09/22/2021
Initial Report FDA Received Date09/11/2021
Supplement Report FDA Received Date09/29/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005